Yes, I can identify with that! I measure in mmols and hypo is 4, but I rarely feel it before 1.8 which is a bit of a bummer because by then I am so far gone that I am an automaton and sweating so hard that I look as though I have just come out of a shower.
Part of the problem is a low target. I have been having to run my sugars for the last few months quite a bit higher than would be the norm to try and get some feeling back. I can now feel if they are dropping fast (feeling hypo even above normal levels), and sometimes I can feel them at 3, though I still get rogue ones.
Another problem I found was that I am actually allergic to human insulins. It took four years of hypoing about 7 to 9 times a day before I could get put onto pork insulin and then it improved. I was having a hypo (unfelt) and sitting stuffing sweets into myself when this stranger came along, took one look at me and said that I was on human insulin. He then told me that people who are over sensitive or allergic to human insulins (nothing human about them except they are made by humans!) can hypo often and not have any awareness that it is happening until it is too late.
He put me in touch with an organisation - which is quite local to me - iddtinternational.org who campaign for patient choice. They are not against human insulins for those who can use it, but they campaign for the choice of using pork insulin if they are having problems. I read their welcome pack and felt as though I was reading my own story! It took a lot of effort to try and get onto pork insulin - being told that it does not exist - it does, that I might be allergic to it - well let me try for 6 months and if it turns out that I am then I will eat humble pie and go back to human insulin. The hospital where I went actually dropped me completely and I spent 18 months without any care or support. Eventually I was given pork insulin from another hospital and immediately noticed a difference - pork insulin is smoother in its actions and I am most definitely not allergic to it. I lost my hypo awareness because of the human insulins that I was on. It is all in the information pack from iddt.
This has been confirmed when I was forced onto human insulin again on a drip several times in hospital (I now refuse to have insulin by drip and insist that I do my own insulin regime unless I am unconscious. Iddt has produced a “hospital passport” in which you can write instructions on how you treat your diabetes when in hospital, when you want your snacks etc and the hospital is obliged to respect your wishes. I hope this helps.